Ohio, 2003

Winter Storm in Ohio, February 16, 2003

February 16, 2003 · NWS ILN · 11 events in 11 counties and zones

Warm, moist air on southerly winds were brought to the Ohio River valley during the early morning hours. Cold air in place at the surface allowed most of this precipitation to fall as freezing rain.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Warm, moist air on southerly winds were brought to the Ohio River valley during the early morning hours. Cold air in place at the surface allowed most of this precipitation to fall as freezing rain. Most areas received a quarter to a half inch of ice accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 15, 10:02 PM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Feb 15, 10:02 PM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1002 PM EST SAT FEB 15 2003

SIGNICANT WINTER WEATHER EVENT TO CONT ACRS ILN/S CWA. LTST SFC
ANALYSIS SHWS LO PRES OVR LWR MS VLY WITH QUASI-STATIONARY E-W
ORIENTED FNT THRU TN VLY. WV IMGRY SHWS SIGNIFICANT S/WV OVR LWR MS
VLY...WHICH WL PIVOT NE INTO LWR OH VLY OVERNIGHT. FAVORABLE LIFT
AND MOISTURE ASSOCIATED WITH THIS FEATURE TO DEVELOPS ACRS SRN CWA
ARND 06Z AND CONT INTO ERY SUN. THERMAL PROFILES SUPP SNW ACRS DAY
AND CMH... SLEET FROM ILN THRU LOGAN AND FREEZING RAIN AND SLEET
ACRS CVG AND PMH. ALREADY GETTING REPORTS OF SIG ICING ACRS SRN
OH/NRN KY.

UPR TROF AXIS COMES INTO PLAY SUN AFTN WITH H7 LO TRACKING ACRS
CWA. AXIS OF FAVORABLE H7 CONVERGENCE ALONG AND E OF I-71. XPCT
SIGNIFICANT SNW AND ICE ACCUM TO CONT. LIQUID TO SNOW RATIO SHUD
BE ARND 15 TO 1. GIVEN THIS SCENARIO XPCT TO SEE STORM TOTALS
UP TO 10 INCHES ACRS PORTIONS CNTRL AND SRN OH.

WL ISSUE WINTER STORM WARNINGS FOR CVG...CMH AND PMH AREAS
THRU SUN NIGHT AND WINT WX ADVSY FOR DAY AREA.

.ILN...
...WINTER STORM WARNING TONIGHT THRU SUNDAY NIGHT...
 FOR...INZ066-OHZ070>072-INZ073>075-080-KYZ089>096-OHZ077-078-
       OHZ045-046-054>056-063>065-OHZ073-074-080-082-
       KYZ097>100-OHZ079-081-088-1
...WINTER WEATHER ADVISORY TONIGHT THRU SUNDAY NIGHT...
 FOR...INZ050-058-059-OHZ042-051>053-060>062-

RANDALL
Hazardous weather outlook, Feb 15, 6:29 AM EST, 20 hours 31 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
629 AM EST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

MAJOR WINTER STORM WINDING DOWN ACROSS THE REGION TODAY.

ALONG AND SOUTH OF OHIO RIVER VALLEY...
RAIN WILL CHANGING OVER TO FREEZING RAIN AND SLEET THIS MORNING WITH
OCCASIONAL SNOW AND SLEET EXPECTED THIS AFTERNOON.  SNOW
ACCUMULATIONS WILL BE LESS THAN AN INCH.  AN ADDITIONAL INCH OF SNOW
WILL BE POSSIBLE OVERNIGHT.

AROUND AND JUST SOUTH OF I-70...
OCCASIONAL SNOW CAN BE EXPECTED TODAY WITH AN ADDITIONAL 1 TO 2
INCHES EXPECTED...BRINGING STORM TOTAL ACCUMULATIONS TO 5 TO 8
INCHES.  NORTHEAST WINDS OF 20 TO 30 MPH WILL CREATE CONSIDERABLE
BLOWING AND DRIFTING OF SNOW ACROSS CENTRAL INDIANA AND OHIO.  AN
ADDITIONAL INCH IS EXPECTED OVERNIGHT ALONG WITH NORTHEAST WINDS OF
20 TO 25 MPH.

NORTH OF DAYTON AND COLUMBUS...
LIGHT SNOW WILL COME TO AN END.  STORM TOTAL ACCUMULATIONS OF 4 TO 7
INCHES.  NORTHEAST WINDS OF 20 TO 30 MPH WILL CREATE CONSIDERABLE
BLOWING AND DRIFTING OF SNOW ACROSS CENTRAL OHIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

ANOTHER MAJOR WINTER STORM WILL AFFECT NORTHERN KENTUCKY...SOUTHERN
AND CENTRAL OHIO ALONG WITH PARTS OF SOUTHEAST INDIANA SUNDAY INTO
SUNDAY NIGHT.  THIS STORM COULD BRING AN ADDITIONAL 6 INCHES TO THE
I-71 CORRIDOR ALONG WITH SIGNIFICANT SNOW AND SLEET TO PARTS OF
NORTHEAST KENTUCKY AND SOUTH CENTRAL OHIO WITH A COMBINATION OF SNOW
AND SLEET ACCUMULATING TO 3 TO 4 INCHES.

.SPOTTER INFORMATION...
SPOTTERS ARE ENCOURAGED TO PHONE IN...EVERY 2 INCHES OF NEW SNOW AND
ANY ICE ACCUMULATION OR DAMAGE...AND IF THERE IS A SIGNIFICANT
CHANGE IN PRECIPITATION TYPE.

TIPTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Adams

When
February 16, 3:00 AM EST to 4:00 AM EST
Where
Adams forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
February 16, 3:00 AM EST to 4:00 AM EST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Winter Storm, Clermont

When
February 16, 3:00 AM EST to 4:00 AM EST
Where
Clermont forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Winter Storm, Highland

When
February 16, 4:00 AM EST to 5:00 AM EST
Where
Highland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

Winter Storm, Scioto

When
February 16, 4:30 AM EST to 5:30 AM EST
Where
Scioto forecast zone
Property damage
$1.5 million
Reported by
LAW ENFORCEMENT
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Winter Storm, Ross

When
February 16, 5:00 AM EST to 6:00 AM EST
Where
Ross forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Winter Storm, Pike

When
February 16, 9:00 AM EST to 10:00 AM EST
Where
Pike forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
February 16, 10:00 AM EST to 11:00 AM EST
Where
Clinton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
February 16, 10:00 AM EST to 11:00 AM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
February 16, 11:00 AM EST to 12:00 PM EST
Where
Butler forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 16, 11:00 AM EST to 12:00 PM EST
Where
Warren forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361875, 5361876, 5361878, 5361881, 5361884, 5361883, 5361882, 5361879, 5361880, 5361877, 5361885.